Back to Learning Center

Overdose Deaths are Preventable – International Overdose Awareness Day

In 2001 International Overdose Awareness Day (IOAD) started in Melbourne, Australia to raise awareness of the impact that opioid drugs have on our communities. Held each year on August 31st, IOAD acknowledges the grief felt by families left to pick up the pieces after a family member has died or had a permanent injury as a result of a drug overdose and to drive home that through awareness, support, and help that these are preventable deaths. 

 

The Canadian Overdose Crisis

Opioids are a class of drugs that are most notable for providing the “high” most associated with substance abuse. Because of this sense of euphoria – or high – brought on by opioids, it means that they have the potential for dangerous misuse. Last year nearly 4,000 people in Canada died of a drug overdose. Of those deaths, 75% were men and 94% were accidental. During the same time, over 21,000 people required emergency medical care for suspected opioid-related overdoses, and over 4,400 people were hospitalized.

 

Overdose Death Demographics

The short answer is men. And while 75% of overdose deaths were male, men also significantly make up the numbers of those hospitalized or who needed emergency medical services caused by a drug overdose. 

What might be most surprising about the men dying of opioid overdose is that they’re not what Hollywood has shown us throughout the years. The family members dying, or who are hospitalized, are men over the age of 50 who do not necessarily have long term substance abuse histories. Those who have a risk of overdose come from all socioeconomic and sociodemographic levels and aren’t always chronic users but people who use opioids for pain management, occasional recreational use or to help manage mental health struggles caused by work or day-to-day stress.

 

What Could Causes an Overdose Death?

To be clear, even with these statistics that show men at a higher risk, anyone using opioids can have a risk of overdose. Activities that put someone at a greater risk of overdosing include:

  • taking an opioid prescription more often or at a higher dose than prescribed by a physician
  • mixing opioids with alcohol or sedatives, such as:
    • sleeping pills
    • muscle relaxants
    • tranquilizers (benzodiazepines)
  • injecting drugs
  • taking an opioid your body isn’t used to or switching to a stronger drug
  • taking higher doses than you are used to
  • using drugs of unknown purity (mixed with “fillers”) or strength
  • other health conditions, like liver or kidney disease, or breathing problems

The risk of overdose can also happen if you misuse opioids. Crushing or breaking extended-release tablets to achieve a quicker high may cause an overdose because too much of the drug is released too fast into the system. 

Street drugs come with a wide variety of risks that can increase the chance of overdose and death due to the unknown impurity we spoke about in the above points. Fentanyl and carfentanil, have made headlines due to the deaths caused by their unknown ingestion by people who had no idea these dangerous drugs had been added to the opioids they were taking. 

Fentanyl and carfentanil can be extremely dangerous because they can be fatal in a very small amount AND can be mixed with other street drugs such as heroin, cocaine, or the street version of oxycodone.

 

Warning Signs & Symptoms of Overdose

Knowing the signs and symptoms of an overdose can help save lives and prevent overdose death.

If at any time you believe you or someone you know has overdosed, seek immediate medical help by calling 911.

 

Signs of Opioid or Anti-Depressants Overdose:

  • Unresponsive or unconscious
  • Passed out or slumped over
  • Shallow, irregular breathing or no breathing at all
  • No pulse
  • Choking or gurgling sounds
  • Blue/purple lips and fingernails
  • Low body temperature
  • Seizures
  • Vomiting
  • Loss of coordination

 

Signs of Amphetamines or Stimulants Overdose:

  • Tremors
  • Hot, flushed, or sweaty skin
  • Chest pain
  • difficulty breathing
  • Hostile or violent behaviour
  • Seizures
  • Panic or paranoia
  • Confusion and disorientation

 

Getting Help Towards Sobriety

You don’t have to “hit rock bottom” to get help and be successful in sobriety. Getting help as early as possible can mean greater success in treatment and more importantly, it means you or your loved one avoids years of pain and suffering that comes from the journey to “rock bottom”.

For the family looking to help a loved one, intervention services may be the single important step in breaking through and getting help and preventing overdose death. 

 

If you know someone at risk of an overdose, call us for support at 1-855-939-1009 or email us at info@ccfatreatment.org